A 43-year-old female consulted her general dentist for evaluation of a painful erosive and ulcerated area on the hard palate.
Joen Iannucci Haring, DDS, MS
When questioned about the area on the hard palate, the patient claimed it had been present for approximately four days. The patient described the ulcerated area as "burning and painful" and did not recall a history of injury to the area. When questioned about oral habits, the patient admitted to a previous history of cigarette smoking. The patient stated that she had previously smoked up to one pack per day for more than 10 years. The patient denied the use of any cinnamon-flavored oral products (chewing gum, mints, or mouth rinse, for example).
The patient had a previous history of regular and routine dental care. At the time of the dental appointment, the patient appeared to be in an overall good state of health. No significant problems were noted during the medical history. When questioned about medications, the patient stated that she had recently started using Naproxyn on a daily basis for symptoms associated with osteoarthritis.
Physical examination of the head and neck region revealed no abnormal findings. The patient`s vital signs were all found to be within normal limits. No unusual or abnormal extraoral findings were noted.
Intraoral examination revealed a large, diffuse lesion on the hard palate. The lesion appeared to be erosive and ulcerated (see photo). Further oral examination revealed no other lesions present.
Based on the clinical information presented, which of the following is the most likely clinical diagnosis?
- erosive lichen planus
- carcinoma in situ
- discoid lupus erythematosus
- cinnamon-induced stomatitis
- drug-related allergic mucosal reaction
drug-related allergic mucosal reaction
A drug-related allergic mucosal reaction can be described as an adverse reaction of oral tissues that results from the ingestion of a systemic medication. This allergic reaction of the oral mucosa is often referred to as stomatitis medicamentosa. There are different patterns of oral mucosal disease that may occur with the ingestion of a systemic drug: anaphylactic stomatitis, intraoral fixed drug eruptions, lichenoid drug reactions, lupus erythematosus-like eruptions, pemphigus-like drug reactions, and non-specific vesiculoulcerative lesions.
The list of offending medications and their potential side effects is almost endless. The mucosal reaction seen with Naproxyn is classified as a non-specific vesiculoulcerative lesion. Other drugs associated with this pattern of mucosal reaction include the following: Indomethicin, meprobamate, Methyl-dopa, Penicillamine, Phenylbutazone, Prop-ranolol, Spironolactone, Thiazide diuretics and Tolbutamide.
Lesions associated with a drug-related allergic mucosal reaction appear as generalized or localized areas of erythema, ulceration, and erosion. Vesicles may also be seen. These lesions may occur in any location in the oral cavity; the most common sites of involvement include the labial and buccal mucosa, as well as the lateral borders of the tongue. The so-called lichenoid, lupus-like, and pemphigus-like drug reactions resemble their namesakes clinically, as well as histologically and immunologically. The symptoms most often associated with a drug-related allergic mucosal reaction include a burning sensation and pain; these symptoms may vary in severity from mild to severe.
Diagnosis and Treatment
A drug-related allergic mucosal reaction may clinically resemble a variety of lesions. Lesions such as cinnamon-induced stomatitis (RDH May 1993), erosive lichen planus (RDH November 1990), erythema multiforme (RDH August 1989) and discoid lupus erythematosus (RDH February 1993) should all be considered in the differential diagnosis.
The diagnosis of drug-related allergic mucosal reaction is dependent upon a good history. A patient who presents with ulcerative and erosive areas must be questioned about the use of medications, both prescription and over-the-counter. If a suspected offending medication is discovered, a relationship between the use of the drug and the lesion must be established. Whenever a drug-related allergic mucosal reaction is suspected, the patient should be advised to discontinue the use of the drug. Following the discontinuation of the medication, the mucosa should return to normal in seven to 14 days.
Treatment of a drug-related allergic mucosal reaction includes the discontinuation of the offending medication and the replacement of that drug with one that provides a similar therapeutic result. In addition, topical corticosteroid preparations (for example, Lidex gel) may be recommended to provide symptomatic relief or speed resolution of the lesion.
Joen Iannucci Haring, DDS, MS, is an associate professor of clinical dentistry, Section of Primary Care, The Ohio State University College of Dentistry.